Hail, Moniteau
- When
- April 7, 6:04 AM CST
- Where
- Moniteau County, 0.27 mi SW of Kliever
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.697, -92.504
An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An upper-level closed low forced a cold front move east across the region. This cold front provided the focus for showers and thunderstorms to develop and spread into the forecast area. A few of these thunderstorms became severe during the afternoon and evening hours. There were several reports of damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 7, 5:45 AM CST, 19 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 645 AM CDT Wed Apr 7 2021 .SHORT TERM... (Through Late Thursday Afternoon) Issued at 443 AM CDT Wed Apr 7 2021 The MCS that developed over central KS, on the nose of 50+kt low level jet, continues to track to the east early this morning and has finally begun to move into northwestern Missouri as of 0830z. A majority of the CAMs have this complex weakening and dissipating through the morning hours as it moves eastward into portions of central/northeast Missouri as well as west central Illinois. Bufkit soundings indicate that as low level moisture increases across the region ahead of the main cold front today, stratocumulus will develop and spread eastward across the region. I have some concern on the exact coverage and/or persistence of these clouds, which could affect how much the atmosphere recovers once the morning activity diminishes. In the meantime, deterministic and ensemble models have the upper level closed low become negatively tilted and slowly tracking east northeastward through Missouri before exiting Thursday evening. The closed low will force the attendant cold front into central Missouri by 21z this afternoon, eventually exiting the forecast area by 06z Thursday. In the warm sector ahead of the cold front, numerous ensembles indicate increasing instability by midday with MU CAPEs between 500 and 1000 j/kg. This instability combined with lift associated with the nose of a 30 to 40 kt low level jet will contribute to thunderstorm development. A few storms may become severe with damaging winds and large hail the primary threats, though there is a low threat for a tornado or two. The risk for severe weather remains conditional on the amount of destabilization in the afternoon after the morning elevated convection. On Thursday, as the upper level closed low continues to slowly track east northeastward, mainly along and north of I-70, scattered showers will develop in the wrap around moisture on the backside of the upper low. Much cooler high temperatures are forecast on Thursday due to the cloud cover, showers and low level cold air advection. Byrd .LONG TERM... (Thursday Night through Tuesday) Issued at 443 AM CDT Wed Apr 7 2021 Since the upper level closed low will still be moving very slowly to the north northeast away from the region Thursday night, the showers will linger over the northern half of the forecast area before tapering off by daybreak on Friday. During the day on Friday, the stratocumulus deck will continue to lift northward and scatter out with a weak surface ridge building in. This will allow warm southerly winds to return to the region again with decent WAA. So highs will warm back up above normal, into the upper 60s to upper 70s. A majority of the deterministic models have another deepening closed upper low and associated cold front slide southeast towards region beginning Friday night. So increasing chances of showers and some storms Friday night with lingering showers during the day on Saturday as the system exits the region. Otherwise, dry weather expected for the remainder of the weekend. By Monday, deterministic models have some differences in timing, strength and placement of the next system that will affect the region on Monday, so kept the NBM solution during this period. Byrd && .AVIATION... (For the 12z TAFs through 12z Thursday Morning) Issued at 645 AM CDT Wed Apr 7 2021 The MCS has moved into central Missouri and should move into KCOU by 12z, so will start off with MVFR ceilings and visibilities with onset of the showers and storms there. A majority of the CAMs have this complex weakening and dissipating by midday, so just have showers and a few storms moving into KUIN by 14z and kept St. Louis metro area TAFs dry in the short term. Beyond that, Bufkit soundings indicate that as low level moisture increases across the region ahead of the main cold front today, stratocumulus will develop and spread eastward across the region. So kept mention of MVFR ceilings across the region after 16z. I have some concern on the exact coverage and/or persistence of these clouds, which could affect how much the atmosphere recovers once the morning activity diminishes. For now, a widespread area of showers will develop along and just ahead of a cold front that will move through this afternoon with scattered thunderstorms between 20z and 23z Wednesday, before tapering off by early evening. Otherwise, southeast to south winds today with gusts between 25 and 30 kts at times. Winds will then diminish by late this evening with ceilings lifting to VFR between 02z and 05z Thursday. Byrd && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 75 51 60 50 / 100 100 30 20 Quincy 72 48 55 47 / 100 80 60 50 Columbia 72 47 55 45 / 100 40 60 20 Jefferson City 71 47 56 44 / 100 40 50 20 Salem 77 54 62 49 / 30 100 20 10 Farmington 72 47 61 47 / 100 100 20 5 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 402 AM CDT Wed Apr 7 2021 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 402 AM CDT Wed Apr 7 2021 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely through this evening across the entire area. A few thunderstorms may become strong to severe this afternoon and evening with damaging winds being the primary threat; however, marginally severe hail and an isolated tornado are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight chance of thunderstorms Friday night across much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Byrd
The Pleasant Hill radar (KEAX), 153 km away, was scanning. The volume nearest the first event began at 12:02 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds blew down numerous tree limbs around town. Also, several sheds and outbuildings sustained minor to moderate damage.
Thunderstorm winds tore a screen door off of a house, uprooted a large tree, and snapped off numerous tree limbs. Also, the winds caused minor damage to a machine shed and knocked down a dog pen.
Thunderstorm winds caused minor roof damage to a mobile home.
Thunderstorm winds damaged a large trampoline.
Thunderstorm winds blew over several large trees onto Buford Cave Lane.
Thunderstorm winds snapped off a large tree limb.
Thunderstorm winds snapped off a large tree limb. The tree limb landed on power lines, knocking out the power to a large portion of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951419, 951423, 951428, 951433, 951439, 951446, 951453, 951456, 951462, 951463.